Alert archive / Kentucky / Wind Advisories in 2018

Wind Advisory 3, NWS Jackson, KY

October 27, 201816 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Oct 27, 2018, 3:24 PM EDT for 16 counties in Kentucky. It took effect at Oct 28, 2018, 12:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2018, 3:24 PM EDT (19:24 UTC)
In effect from
Oct 28, 2018, 12:00 PM EDT
Expired
Oct 28, 2018, 7:00 PM EDT
In force
7 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Laurel County, KY, Lee County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Owsley County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

668 
WWUS73 KJKL 271924
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
324 PM EDT Sat Oct 27 2018

...Cold Front to Bring Gusty Westerly Winds to Eastern 
Kentucky...

.A cold front will push through Kentucky on Sunday bringing
westerly winds that will gust from 40 to 45 mph at times. Expect
the winds to persist ahead of and behind the front through late
Sunday afternoon.

KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114-280900-
/O.NEW.KJKL.WI.Y.0003.181028T1600Z-181028T2300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Wolfe-Lee-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Campton, Beattyville, and Booneville
324 PM EDT Sat Oct 27 2018

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM EDT SUNDAY...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect from noon to 7 PM EDT Sunday. 

* Expect westerly winds to be on the increase by noon on Sunday 
  and continue into late Sunday afternoon before decreasing during
  Sunday evening.

* West winds will gust up to 40 to 45 mph at times. 

* Winds this strong will be enough to blow around loose lawn items
  and trash cans. Be sure to secure any items that may be subject
  to be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

SHALLENBERGER
4 follow-up statements
018 
WWUS73 KJKL 271955 CCA
NPWJKL

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Jackson KY
355 PM EDT Sat Oct 27 2018

...Cold Front to Bring Gusty Westerly Winds to Eastern 
Kentucky...

.A cold front will push through Kentucky on Sunday bringing
westerly winds that will gust from 40 to 45 mph at times. Expect
the winds to persist ahead of and behind the front through late
Sunday afternoon.

KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114-280900-
/O.COR.KJKL.WI.Y.0003.181028T1600Z-181028T2300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Wolfe-Lee-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Campton, Beattyville, and Booneville
355 PM EDT Sat Oct 27 2018

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM EDT SUNDAY...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect from noon to 7 PM EDT Sunday. 

* Expect westerly winds to be on the increase by noon on Sunday 
  and continue into late Sunday afternoon before decreasing during
  Sunday evening.

* West winds will gust up to 40 to 45 mph at times. 

* Winds this strong will be enough to blow around loose lawn items
  and trash cans. Be sure to secure any items that may be subject
  to be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that gusty winds of 40 to 57 mph are 
expected. Winds this strong can make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$

SHALLENBERGER
075 
WWUS73 KJKL 280823
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
423 AM EDT Sun Oct 28 2018

KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114-281600-
/O.CON.KJKL.WI.Y.0003.181028T1600Z-181028T2300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Wolfe-Lee-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Campton, Beattyville, and Booneville
423 AM EDT Sun Oct 28 2018

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM EDT
THIS EVENING...

* West winds will increase by this afternoon, and then decrease
  this evening. 

* A few gusts will reach 40 to 45 mph.

* Winds this strong will be enough to blow around loose lawn items
  and trash cans. Be sure to secure any items that may be subject
  to getting blown around. It may also be difficult to drive high
  profile vehicles such as vans and trucks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that gusty winds of 40 to 57 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

HAL
234 
WWUS73 KJKL 281914
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
314 PM EDT Sun Oct 28 2018

KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114-282300-
/O.CON.KJKL.WI.Y.0003.000000T0000Z-181028T2300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Wolfe-Lee-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Campton, Beattyville, and Booneville
314 PM EDT Sun Oct 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* West winds will continue to increase through the rest of the 
  afternoon, and then decrease this evening. 

* A few gusts will reach 40 to 45 mph.

* Winds this strong will be enough to blow around loose lawn 
  items and trash cans. Be sure to secure any items that may be 
  subject to getting blown around. It may also be difficult to 
  drive high profile vehicles such as vans and trucks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that gusty winds of 40 to 57 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

HAL/DJ
439 
WWUS73 KJKL 282300 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
700 PM EDT Sun Oct 28 2018

KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114-290000-
/O.EXP.KJKL.WI.Y.0003.000000T0000Z-181028T2300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Wolfe-Lee-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Campton, Beattyville, and Booneville
700 PM EDT Sun Oct 28 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM EDT THIS EVENING...

Look for westerly winds to slowly diminish this evening. Wind
gusts as high as 40 mph are no longer anticipated across the area,
though some gusts to 30 mph will likely hold on for another couple
of hours. 

$$

GREIF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Oct 27, 1:29 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 27, 1:29 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
129 PM EDT Sat Oct 27 2018

.UPDATE...
Issued at 130 PM EDT SAT OCT 27 2018

Issued an update to the grids to input the latest observations and
trend them through the afternoon hours.

UPDATE Issued at 1100 AM EDT SAT OCT 27 2018

Issued an update to the forecast to input the latest observations
and trend them into the rest of the day. Temperature diurnal
ranges will be small today with extensive cloud cover as temps
will only warm into the upper 40s. Adjusted pops slightly through
the rest of today for the upslope component. This will bring an
end to the precip a bit earlier to the southern I-75 corridor and
west.

UPDATE Issued at 809 AM EDT SAT OCT 27 2018

Occasional light rain and drizzle were occurring over much of the
area early this morning, and will be commonplace today,
especially over the northeastern portion of the forecast area.
Other than blending obs into the forecast, no substantive changes
were made.

&&

.SHORT TERM...(Today through Sunday)
Issued at 459 AM EDT SAT OCT 27 2018

An active pattern is in place during the period, with a large
scale eastern CONUS trough evolving. It is supporting surface low
pressure, with one center just to our north, and another along the
Mid Atlantic coast becoming the main system as it heads north. The
heaviest precip will be associated with the developing coastal
system, while lighter rain affects our area as the upper trough
axis approaches. The best shot at rain for the area as a whole
will be this afternoon with the passage of the upper trough. As
this initial system departs tonight, a break in precip is
expected. However, a quick moving clipper type system dropping
into the large scale trough will pass to our north on Sunday. This
will bring brief warm air advection and an increase in showers, as
well as temperatures likely topping 60 degrees. This is quickly
followed by the system's cold front and it's potential for
showers. The best chance at rain from the clipper system is in
the afternoon in the northeast part of the area.

.LONG TERM...(Sunday night through Friday)
Issued at 459 AM EDT SAT OCT 27 2018

The extended forecast will begin as an upper level trough,
coincident with a surface low pressure system, progresses to the
northeast of Kentucky. Upper level ridging and surface high pressure
will build in later on Monday through Tuesday evening, ushering in
drier conditions. A cold front will then approach the Commonwealth
later on Tuesday, increasing chances for showers midweek through
Thursday. The models are coming into slightly better agreement with
this system as compared to previous runs. However, the ECMWF is
still a bit more progressive with the cold front and associated QPF
than the GFS solution. Therefore, uncertainty remains with the
timing of frontal passage and precipitation amount. Because of this,
did not stray from the Superblend solution at this time. Another
surface front is slated to make its way across Kentucky for the end
of the work week, keeping chances for showers in the forecast
through the end of the long term.

High temperatures on Monday will be in the upper 50s, with some
areas in the Cumberland Basin region reaching near 60 degrees. With
the help of surface high pressure and upper level ridging setting in
Monday into Tuesday, highs will increase to generally be near 70
degrees Tuesday and Wednesday. High temps will then decrease to
below the seasonal norm Thursday through Friday due to frontal
passage. Lows Monday morning will be in the low 40s. Have included
the possibility of a ridge/valley temperature split Tuesday morning,
with valleys dropping to the upper 30s, due to clear skies and light
winds. Wednesday morning will be the warmest morning of the extended
period, with lows in the mid 50s. Low temps will then decrease to
below normal by Friday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 130 PM EDT SAT OCT 27 2018

Expect some IFR conditions and below across the area. Some MVFR
has been present as well. The low level cloud cover associated
with the upper low that is slowly lifting northeastward out of the
area will persist into this evening. With this, expect cigs to
slowly be on the rise and rainfall coming to an end. With this,
vis will also be improving. The passage of the trough will
indicate winds to shift to the west as some gusts up to 20 knots
are possible across the area this evening as well as tomorrow
afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...SHALLENBERGER
SHORT TERM...HAL
LONG TERM...CGAL
AVIATION...SHALLENBERGER
Hazardous weather outlook, Oct 27, 5:03 AM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
503 AM EDT Sat Oct 27 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
503 AM EDT Sat Oct 27 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL

Nearby

Wind Advisories in Kentucky, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.